Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 437, NWS Birmingham, AL

August 15, 2005Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2005, 5:15 PM CDT for Barbour County, Alabama. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Aug 15, 2005, 5:45 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:25 PM CDTTSTM WND DMGLouisville, ALLARGE LIMBS AND TREE DOWN IN TOWN
Aug 15, 5:28 PM CDTTSTM WND DMG5 E Clio, ALLARGE LIMBS DOWN IN TYLER CROSSROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 152216
SVRBMX
ALC005-152245-
/O.NEW.KBMX.SV.W.0437.050815T2215Z-050815T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 545 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOUISVILLE...OR ABOUT 21
  MILES NORTHWEST OF ABBEVILLE...AND MOVING SOUTHWEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  LOUISVILLE...TEXASVILLE...AND CLIO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3163 8573 3164 8573 3167 8571 3174 8570
      3194 8564 3172 8528 3162 8551

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 152231
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT MON AUG 15 2005

ALC005-152245-
/O.CON.KBMX.SV.W.0437.000000T0000Z-050815T2245Z/
BARBOUR AL-
531 PM CDT MON AUG 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
SOUTHWESTERN BARBOUR COUNTY...

AT 515 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
WITH 60 MPH WINDS NEAR CLAYTON THAT DOWNED TREES.  THIS STORM WAS 
LOCATED NEAR CLIO AT 531 PM CDT...OR ABOUT 22 MILES EAST OF 
TROY...MOVING SOUTHWEST AT 30 MPH.

70 MPH DESTRUCTIVE WINDS ARE LIKELY WITH THIS STORM

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...INCLUDING BLUE SPRINGS...CLIO...DOSTER... 
AND ELAMVILLE.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL.  SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

LAT...LON 3163 8573 3164 8573 3167 8571 3174 8570
      3194 8564 3172 8528 3162 8551

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:08 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 3:08 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT MON AUG 15 2005

.DISCUSSION...

CURRENT RADAR SHOWING VERY ISOLATED STORMS ACROSS CENTRAL ALABAMA AT
THE MOMENT. WE SHOULD SEE A FEW MORE STORMS POP-UP AS WE
TRANSITION INTO THE EVENING HOURS...AND THEN DISSIPATE WITH THE
LOSS OF DAYTIME HEATING. LIKE YESTERDAY...WINDEX AND WET
MICROBURST SEVERITY INDICES ARE AS HIGH AS WE HAVE SEEN THIS
SUMMER.

ALTHOUGH THE PATTERN ACROSS US HAS CHANGED SOME...AS COMPARED TO
RECENT...WE CAN STILL EXPECT NEAR SAME RESULTS. ONE MINOR
DIFFERENCE WILL BE HEAT INDICES. HEAT INDICES WILL BE RUNNING
AROUND 100 TO 105 FOR THE NEXT COUPLE OF DAYS AS WEAK RIDGING
ALLOWS FOR A LITTLE LESS CLOUDS AND A LITTLE MORE EVAPORATIVE
COOKING. BROKEN RECORD SPEECH HERE...ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BE HEAVY RAIN PRODUCERS DUE TO HIGH PWS AND
WEAK STEERING CURRENTS.

WITH THAT SAID...NO SIGNIFICANT CHANGES TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  91  74  90 /  30  40  40  50
ANNISTON    72  93  73  90 /  30  40  40  50
BIRMINGHAM  73  93  74  90 /  20  40  40  50
TUSCALOOSA  73  95  75  93 /  20  40  30  50
CALERA      74  94  74  91 /  20  40  40  50
AUBURN      72  90  72  90 /  30  40  20  50
MONTGOMERY  73  94  74  92 /  30  50  30  50
TROY        72  91  73  91 /  40  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

JONES/90
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON AUG 15 2005

ALZ011>015-017>050-161816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND
8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE.

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT.

THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON
ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF
A SELMA TO GADSDEN LINE.  DAMAGING WINDS UP TO 60 MPH IS THE
MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS.
ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY
RESULT IN LOCALIZED FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS
AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN
91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 15, 3:33 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT MON AUG 15 2005

ALZ025-035-152115-
CHILTON-SHELBY-
333 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST CHILTON AND
SOUTH SHELBY COUNTIES UNTIL 415 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBIANA...MOVING SOUTHEAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COLUMBIANA...
CALERA...AND LAY LAKE THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS OF RAIN ARE
LIKELY WITH THIS STORM AS WELL.

MBS/91
Special weather statement, Aug 15, 3:40 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT MON AUG 15 2005

ALZ048-152115-
RUSSELL-
340 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 415
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLY TRINITY...MOVING SOUTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLY TRINITY...
PITTSVIEW...GLENVILLE AND COTTONTON THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 15, 3:47 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON AUG 15 2005

ALZ014-152130-
WINSTON-
347 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL
430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPLAR SPRINGS...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NATURAL BRIDGE...
LYNN...DOUBLE SPRINGS...POPLAR SPRINGS...AND ARLEY THROUGH
430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES AND GUSTY WINS UP TO
45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91
Special weather statement, Aug 15, 4:32 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT MON AUG 15 2005

ALZ050-152215-
BARBOUR-
432 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL
515 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM OVER BATESVILLE...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE...
CLAYTON...AND BAKERHILL THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS
ARE LIKELY WITH THIS STORM AS WELL.

MBS/91
Special weather statement, Aug 15, 4:37 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT MON AUG 15 2005

ALZ049-152215-
PIKE-
437 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL
515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES EAST OF BANKS TO 12 MILES
SOUTHWEST OF TROY...MOVING SOUTH AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR TROY...
LINWOOD...BANKS...AND BRUNDIDGE THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.   IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS ARE LIKELY WITH THESE STORMS AS WELL.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Aug 15, 5:13 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON AUG 15 2005

ALZ015-152245-
WALKER-
513 PM CDT MON AUG 15 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL
545 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
 APPROACHING THUNDERSTORM...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAKMAN...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PARRISH AND OAKMAN
THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH
THIS STORM AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:11 PM CDTSevere Thunderstorm WarningBMXJefferson34 min
Aug 15, 2:23 PM CDTFlash Flood WarningBMXJefferson112 min
Aug 15, 3:50 PM CDTSevere Thunderstorm WarningBMXChilton40 min
Aug 15, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.